(LEX 18) An announcement from the FDA has renewed conversation about the dangers associated with vaping. They have launched an investigation after 35 reports of seizures that happened to people who vape.
“They’re so easy to hide. You, know you can get them in the shape of a marker. You can buy them disguised,” said Tara Mason, the Community Health Equity and Education Team Leader.
E-cigarettes and Juuls have become very popular in Kentucky schools.
“One in five teens are using e-cigarettes in Kentucky and last year 78 percent of high-schoolers had tried it, so it’s just very common,” said Mason. “Kids are getting them thinking it’s just the water vapor, thinking it’s just the flavor and they’re getting addicted.”
They are getting addicted to the nicotine that is in the vapor.
“Because you can continuously puff off these e-cigarettes, the rate of nicotine that you’re getting is so much higher than if you were smoking a cigarette,” she said.
On Wednesday, the FDA announced that they’re investigating the reports of seizures that have happened since 2010. Although the FDA says that they don’t know for sure there is a link between vaping and seizures they “have concerns about the direct effects of e-cigarettes on the airways.” Those concerns include “the potential for the use of such products to cause changes to airways that could be a precursor to cancer.”
“These are very dangerous. Nicotine is dangerous for the brain. These kids’ brains are developing it spikes your blood pressure, it increases your adrenaline it increases your risk for heart disease,’ said Mason.